Alert archive / Minnesota / Winter Weather Advisories in 2017
Winter Weather Advisory 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Jan 11, 2017, 1:22 AM CST for 8 counties in Minnesota; 8 counties in Wisconsin. It took effect at Jan 11, 2017, 2:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2017, 1:22 AM CST (07:22 UTC)
- In effect from
- Jan 11, 2017, 2:00 AM CST
- Expired
- Jan 11, 2017, 12:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824 WWUS43 KMPX 110722 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 122 AM CST WED JAN 11 2017 ...SNOW TO IMPACT THE MORNING COMMUTE... .A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THIS MORNING FROM THE TWIN CITIES...EAST ACROSS WEST CENTRAL WISCONSIN. 2 TO 4 INCHES OF SNOW IS EXPECTED THROUGH THE MORNING COMMUTE...WITH AMOUNTS AROUND 5 INCHES POSSIBLE FROM CHIPPEWA FALLS TO LADYSMITH WISCONSIN. THIS SNOW WILL AGAIN LEAD TO SNOW COVERED ROADS AND HAZARDOUS DRIVING CONDITIONS THROUGH THE MORNING COMMUTE. MNZ053-060>063-068>070-WIZ014>016-023>025-027-028-111530- /O.NEW.KMPX.WW.Y.0003.170111T0800Z-170111T1800Z/ CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE... ST PAUL...STILLWATER...CHASKA...SHAKOPEE...HASTINGS...OSCEOLA... RICE LAKE...LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT... MENOMONIE...CHIPPEWA FALLS...EAU CLAIRE 122 AM CST WED JAN 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL NOON CST TODAY. * EXPECT SNOW TO DEVELOP AROUND 2 AM AND THEN DIMINISH AROUND NOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 6 AM THIS MORNING AND 10 AM. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED...WITH AMOUNTS NEAR 5 INCHES POSSIBLE FROM CHIPPEWA FALLS TO LADYSMITH WISCONSIN. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS DURING THE MORNING COMMUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$
3 follow-up statements
327 WWUS43 KMPX 111344 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 744 AM CST WED JAN 11 2017 ...SNOW TAPERING OFF LATE THIS MORNING... .A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY FOR THE TWIN CITIES METROPOLITAN AREA ON EASTWARD ACROSS WEST CENTRAL WISCONSIN. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED...WITH AMOUNTS AROUND 5 INCHES POSSIBLE FROM CHIPPEWA FALLS TO LADYSMITH WISCONSIN. THIS SNOW WILL LEAD TO SNOW COVERED ROADS AND HAZARDOUS DRIVING CONDITIONS THROUGH THE MORNING COMMUTE. THE SNOW WILL TAPER OFF IN THE TWIN CITIES AROUND 10 AM AND BY NOON FOR EAU CLAIRE AND LADYSMITH. MNZ053-060>063-068>070-WIZ014>016-023>025-027-028-111800- /O.CON.KMPX.WW.Y.0003.000000T0000Z-170111T1800Z/ CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE... ST PAUL...STILLWATER...CHASKA...SHAKOPEE...HASTINGS...OSCEOLA... RICE LAKE...LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT... MENOMONIE...CHIPPEWA FALLS...EAU CLAIRE 744 AM CST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * SNOW THIS MORNING...DIMINISH AROUND NOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 8 AM AND 10 AM. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED...WITH AMOUNTS NEAR 5 INCHES POSSIBLE FROM CHIPPEWA FALLS TO LADYSMITH WISCONSIN. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS DURING THE MORNING COMMUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$
096 WWUS43 KMPX 111608 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1008 AM CST WED JAN 11 2017 ...SNOW TAPERING OFF LATE THIS MORNING... .A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY FOR THE TWIN CITIES METROPOLITAN AREA ON EASTWARD ACROSS WEST CENTRAL WISCONSIN. SNOW HAS BEGUN TO TAPER OFF ACROSS THE TWIN CITIES METRO AND POINTS WEST. AN ADDITIONAL 1-2" IS EXPECTED THROUGH NOON MAINLY NORTH AND EAST OF THE I-94 CORRIDOR. ROADS REMAIN SNOW COVERED IN SPOTS AND HAZARDOUS DRIVING CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE EARLY AFTERNOON. MNZ053-060>063-068>070-WIZ014>016-023>025-027-028-111800- /O.CON.KMPX.WW.Y.0003.000000T0000Z-170111T1800Z/ CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE... ST PAUL...STILLWATER...CHASKA...SHAKOPEE...HASTINGS...OSCEOLA... RICE LAKE...LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT... MENOMONIE...CHIPPEWA FALLS...EAU CLAIRE 1008 AM CST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * EXPECT SNOW TO CONTINUE...DIMINISHING AROUND NOON. * ADDITIONAL SNOW ACCUMULATIONS OF UP TO 2 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$
759 WWUS43 KMPX 111747 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1147 AM CST WED JAN 11 2017 ...SNOW ENDING BUT OCCASIONAL FLURRIES THIS AFTERNOON... .THE ACCUMULATING SNOWFALL THAT AFFECTED A LARGE AREA OF CENTRAL AND SOUTHERN MINNESOTA, AS WELL AS WEST CENTRAL WISCONSIN THIS MORNING...HAS ENDED. ALTHOUGH OCCASIONAL FLURRIES WILL BE POSSIBLE EARLY THIS AFTERNOON...NO MORE MEASURABLE SNOWFALL IS EXPECTED. MNZ053-060>063-068>070-WIZ014>016-023>025-027-028-111900- /O.EXP.KMPX.WW.Y.0003.000000T0000Z-170111T1800Z/ CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE... ST PAUL...STILLWATER...CHASKA...SHAKOPEE...HASTINGS...OSCEOLA... RICE LAKE...LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT... MENOMONIE...CHIPPEWA FALLS...EAU CLAIRE 1147 AM CST WED JAN 11 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY... $$ JLT
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 10, 11:43 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 10, 11:43 PM CST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1143 PM CST Tue Jan 10 2017 .SHORT TERM...(This evening through Wednesday) Issued at 410 PM CST Tue Jan 10 2017 The short term concerns remain advisory for blowing snow/wind and snow ending into western Wisconsin early this evening. Then more snow expected into the day Wednesday Snow tapering into western Wisconsin this afternoon. Still see some streets of snow in the strong winds behind the departing area of low pressure and upper trough over western Minnesota. Strong northwest winds in steep lower level lapse rates/caa regime over the area. WInd gusts around 35kts were common to the west. This generated the poor visibility and drifting snow across the wets and south as the low departed over Wisconsin. We expect winds to diminish from west to east during the early evening and should help alleviate the blowing snow issues. We will leave the advisory continue through expiration for the wind/blowing snow and snow ending to the east. Temperatures will continue to tumble to slightly below zero to the far west and 5 to 10 above in the far east. The next system is already fast on this systems heels...with isentropic lift moving rapidly northeast over the northern cwa late tonight. We continued the likely pops scenario developing north and toward east central MN 09z-12z Wed. This will likely affect a portion of the morning commute as well. At the moment we have a healthy 2 inches across east central MN into west central WI. Strong banded frontogenesis is forecast to drop south over the area during the day Wednesday as the strong upper jet/150kt 30h jet moves off to the east. The snow should end from northwest to southeast through the day. .LONG TERM...(Wednesday night through Tuesday) Issued at 410 PM CST Tue Jan 10 2017 The last in a string of weather systems will be exiting the area Wednesday night with any residual light snow being East of the CWA by daybreak Thursday. The departing clipper will leave one parting gift for us as an arctic airmass and gusty NW winds follow in its wake during the day on Thursday. Raised winds during the day Thursday as forecast soundings show the potential for gusts of 20-25 kts at the top of the well-mixed, but shallow boundary layer. Winds will quickly drop after sunset as a strong 1045 mb high slides over the area Thursday night into Friday morning. The calm winds, clear skies, and few inches of new snow this week will provide ideal conditions for radiational cooling. Friday morning should see the coldest temperatures since mid-December with lows in the -20s out west to -10 along the I-90 corridor. Thankfully, this shot of Arctic air will be short-lived as southerly flow becomes dominant on the back side of the departing high with temperatures warming into upper teens for Saturday & the mid-20s by Sunday. Our only precipitation chances for the weekend look to be Friday night across far southern MN as a weak shortwave approaches from the south, but only a slight chance of light snow is expected at this time. The start of next week has the potential to be active as as cutoff low ejects out of the SW US and treks towards the Mississippi River valley Monday. However there is still disagreement with Euro & GFS on how closely it approaches southern Minnesota and as such, precipitation amounts are still unclear. Otherwise, warm weather will continue into mid-week with temperatures averaging around 10 degrees above normal. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1131 PM CST Tue Jan 10 2017 Skies have cleared behind the snow and strato-cu from this afternoon, but the mid-high clouds have already started spreading into western MN this evening - ahead of the next 1-2 bands of light to moderate snow that will affect the TAF sites late tonight and tomorrow morning. The first snowband has already spread into KRWF with ceilings going from 10000ft to 2400ft and 3/4SM -SN. This will likely be the trend with the snow this morning. There will be a quick first band...then a lull...then a more pronounced 2nd band that will mostly affect eastern MN and western WI. MVFR/IFR is likely with the first band...with IFR/LIFR likely with the second band that moves in later on this morning. KMSP... Another snow filled morning is looking more likely. There will likely be an initial band for a couple hours before the morning push (we sped up the timing of this lead band a little)...then a lull...followed by a steadier and heavier band of snow that takes shape before mid morning - possibly leading to visibility below 1SM and dropping 2-3 inches of snow. /OUTLOOK FOR KMSP/ Thu...VFR. Wind NW 5-10 kt. Fri...VFR. Wind variable 5 kt or less. Sat...VFR. Wind S 5-10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...ETA AVIATION...CLF
Hazardous weather outlook, Jan 10, 3:20 PM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 320 PM CST TUE JAN 10 2017 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-112130- MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-CHIPPEWA-EAU CLAIRE- 320 PM CST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT GUSTY NORTHWEST WINDS WILL DIMINISH OVERNIGHT WITH AREAS OF BLOWING SNOW THROUGH SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL READINGS OF 20 BELOW ZERO TO 30 BELOW ZERO ARE EXPECTED FRIDAY MORNING...WITH THE WORST CONDITIONS IN SOUTH CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. MNZ041>043-047>050-054>058-064-065-073-112130- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- 320 PM CST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT GUSTY NORTHWEST WINDS WILL DIMINISH OVERNIGHT WITH AREAS OF BLOWING SNOW THROUGH SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL READINGS OF 30 BELOW ZERO TO 40 BELOW ZERO ARE EXPECTED FRIDAY MORNING...WITH THE WORST CONDITIONS FROM MORRIS TO ALEXANDRIA IN WEST CENTRAL...AND CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jan 10, 8:56 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW DASSEL 45.08N 94.31W
01/10/2017 M2.7 INCH MEEKER MN COCORAHS
.
&&
CARLYONLocal storm report, Jan 10, 8:57 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
857 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 4 NNE RICHFIELD 44.92N 93.25W
01/10/2017 M2.2 INCH HENNEPIN MN TRAINED SPOTTER
.
&&
CARLYONLocal storm report, Jan 10, 9:48 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 1 N DOWNSVILLE 44.78N 91.93W
01/10/2017 M7.5 INCH DUNN WI PUBLIC
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jan 10, 9:52 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
952 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM SNOW 4 S FALCON HEIGHTS 44.93N 93.19W
01/10/2017 M2.5 INCH RAMSEY MN PUBLIC
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:08 PM CST | Wind Chill Advisory | MPX | Benton, Chippewa, Douglas, Kanabec, Kandiyohi, Lac qui Parle and 7 more | 12 hr |
Nearby
Winter Weather Advisories in Minnesota, 2017Winter Weather Advisories in Wisconsin, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.